Suffering from Granuloma Anulare

Updated on March 24, 2008
D.B. asks from Tyler, TX
11 answers

Has anyone had an experience with granuloma anulare? During pregnancy I noticed a red patch on my ankle and it never went away, in fact, it started to spread. I was able to get a biopsy and it was diagnosed as this rare skin disease. They told me it's basically untreatable except for prescribed steroidal ointment (which has done very little). Curious to know if anyone out there has had any luck getting rid of the stuff or at least minimizing it. It's quite embarrassing and with summer coming up I'd really like to be able to wear shorts and skirts! Any suggestions?

What can I do next?

  • Add yourAnswer own comment
  • Ask your own question Add Question
  • Join the Mamapedia community Mamapedia
  • as inappropriate
  • this with your friends

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.T.

answers from Las Vegas on

Hello Dawn,
I'm so sorry to hear you are suffering from this. My son got granuloma anulare when he was 2, it started as a bump/red patch on the top of his foot and spread all over the top of his foot. It seems to be aggravated by his shoes, when he is barefoot more it seemed like it settled down. It mostly went away last summer but this winter when he was wearing shoes more it started to come back again so I tried to keep him barefoot as much as possible. We have been lucky so far as it has only been on the top of his foot and on his ankle. The doctor said it can go away all by itself. Maybe if you do wear shorts and skirts and you don't have anything rubbing it like pants it might help? Anyway, good luck to you and I hope this at least makes you feel not so alone.
J.

More Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

B.H.

answers from Los Angeles on

Hi,
I looked this up on medscape and as I thought, the article that popped up was under a rheumatology journal. The meds they used in their review were all topical corticosteroids. I used to work with some tougher systemic things for similar diseases. The thing about systemics is that you don't want to use any of them unless you are on serious controlled birth control and don't plan to go off for awhile. I would encourage you to talk to a rheumatologist as well as some higher profile dermatologists - like at UCLA - if you want some alternatives. Good Luck!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.F.

answers from San Diego on

Ayurveda may be able to help. It is the only truly "holistic" thing I have come across in 25 years of holistic medicine.

I would try calling Amrita Veda (San Diego company) at 1.888.883.8332 to find out more about whether your diet or something else is causing this. Maybe Panchakarma - full body detoxification & rejuvenation process can help!

Ayurveda has had miraculous results with skin conditions that western medicine can't help.

Give it at try. L.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.R.

answers from Reno on

My daughter had several on her ankle. The dermatologist gave us dome Protopic ointment to apply daily and it seems to reduce the visual appearance. Good luck!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.M.

answers from San Diego on

Hi Dawn,
I did some research for you-I am wholistic physical therapist, personal trainer, and health and wellness advocate.I also represent USANA Health and Wellness. Skin conditions such as yours typically respond to hormone changes, and there may be a genetic pre-dispostion.I study nutrition as a hobby, and not allowed by law to give medical advice on the benefits of supplements-but did see some studies on line advocating vitamin e and A. Steroids and such applied topically just treat the symptom, but not the cause-usually the immune system is on overload. My friend Jen'EL has been helped tremendously by the anti-oxidant properties of USANA,5 star -pharmaceutical
quality vitamins.See her web site www.FortunesGate.com
Maybe USANA could help you.
Health and blessings, M.
ps mom of 15 and 18 year old daughters, married 20 years!
I get a skin rash and indigistion if I eat too much GLUTEN.
[email protected]____.com

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D.M.

answers from Los Angeles on

Whereabouts do you live? My husband has a Masters Degree Chinese herbal medicine and has a clinic using raw herbs. Many things considered "untreatable" by the western doctors can be successfully treated with TCM (traditional Chinese Medicine).

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.W.

answers from Las Vegas on

If you are NOT planning to become pregnant you could try a course of Accutane but Accutane causes severe birth defects so make sure you are using proper prevention . You also need a script for it.

Also UV light has shown to help reduce the course of the disease . Try exposing your affected area 3-4 times a day to UV light or 10 to 15 minutes.

Granuloma Annulare is usually a singular self limiting disease in healthy adults and children and lasts no longer than 2-3 years and does not usually spread. HIV, Diabetes or lymphoma can be underlying causes however . I would go to my General Practitioner and have a routine physical to rule out any other cause for it. I think it is most likely just pregnancy related and will resolve on it's own but better safe right !
With my pregnancy I developed flat skin tag like growths on my lower legs ...so your not alone with funky pregnancy skin stuff .

Good luck,
J.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.A.

answers from Los Angeles on

There is some stuff called Miracel. You can get it online, and they say it works for eczema and pretty much all skin problems. Go online and check it out, it could help. C.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.H.

answers from San Diego on

I've never experienced it, but I did some research on it and I keep getting the same results for treatment. So here were the findings. You may want to talk to your dermatologist about your concerns or maybe the sun will just help it out. ;)

Because granuloma annulare may be symptomless, no treatment is needed. The lesions may go away by themselves in a few months. Some may take years.

However, if there are many areas, or ones that are cosmetically undesirable, there are several options. Your dermatologist may prescribe a steroid cream to apply, or inject steroids directly into the spot to help it disappear faster. Steroids can thin the skin and should be used according to your dermatologist's directions.

PUVA is a special kind of ultraviolet light therapy. It is sometimes used for people with widespread disease under the close supervision of a dermatologist. The major side effect of PUVA is sunburn-type reactions. Other oral medications may be indicated. It is important to see a dermatologist and get the correct diagnosis and the appropriate therapy.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

T.R.

answers from Los Angeles on

Hi Dawn,

Being a Black woman, during pregnancy with my first child, I did get a black spot on my ankle and my daughter ended up with mild eczema. It itched and spreaded and became very annoying.

Over time, the itching went away I've noticed that the spot is almost gone...she is now six (6). I did try using the creams to stop the itch and they worked, but as far as the spot...only with time.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

A.L.

answers from Las Vegas on

Treatments do take time, be consistant and use your ointment as prescribed, also talking to your dr. about this may add some comfort to know if it will reduce or what it will do. It could be that you are "immune" to the ointment and need a different brand. I would go talk to my dr. and just see what he.she says.

Good luck!

For Updates and Special Promotions
Follow Us

Related Questions